Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

April 28, 2021Howard County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Apr 28, 2021, 4:13 PM CDT for Howard County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2021, 4:13 PM CDT (21:13 UTC)
Expired
Apr 28, 2021, 5:00 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 55 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:45 PM CDTHAIL 1.251 S Big Spring, TXLOTS OF QUARTER TO HALF DOLLAR SIZED HAIL
Apr 28, 4:49 PM CDTHAIL 12 Se Big Spring, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS84 KMAF 282113
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Wed Apr 28 2021
 
TXZ051-052-282200-
Martin TX-Howard TX-
413 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD AND
SOUTHEASTERN MARTIN COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 14 miles northeast of Greenwood, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Spring, Stanton, Forsan, Lomax, Big Spring Country Club, Big
Spring McMahon-Wrinkle Airpark, Stanton Municipal Aiport and Elbow.

This includes Interstate 20 between mile markers 151 and 184.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10188 3229 10189 3236 10139 3209 10136
TIME...MOT...LOC 2112Z 264DEG 18KT 3220 10176 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Apr 28, 2:39 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 28, 2:39 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Wed Apr 28 2021

.DISCUSSION...
An upper level low over southern Arizona will slowly move east
over the next several days. Models have come into good agreement
with a solution that is deeper and slower with the upper level low
as it moves into Texas. This will keep lift and instability over
us for a longer period of time enhancing rain chances and keeping
them in the forecast through Saturday. For today, current radar is
showing showers and thunderstorms developing east of the Pecos
River. Model guidance indicates instability will be too low for
storms to become severe, however current observations are showing
higher dewpoints than the models indicate so in reality there may
be more instability and a greater severe risk so will have to
monitor the radar closely over the next several hours. Today
should be the last day for a risk of severe weather this forecast
period thanks to cooler air advecting in behind a cold front that
is currently near the I-20 corridor decreasing the instability
enough to produce only showers and isolated storms. Rain chances
will initially be highest over the northern CWA today, then will
shift south through the weekend as the upper low center drops into
northern Mexico before lifting northeast into Central Texas. The
NAM is an outlier model being farther north with the track than
the other models and has been discounted for this forecast. Having
an upper low near the area will keep temperatures cool, below
normal in fact, through Saturday before we see significant warming
on Sunday. This warming will be tempered somewhat due to another
upper trough moving into the desert southwest early next week
keeping heights relatively low. Therefore the widespread 90+ highs
previously expected over much of the area next week are now
confined only to the Pecos River and Rio Grande valleys while
highs most everywhere else remain in the 80s.

Hennig

&&

.FIRE WEATHER...
Critical RHs are collocated with 10-20 mph 20ft winds stretching
from the Guadalupe and Delaware Mountains down to the Presidio
Valley and Big Bend region where critical. A Fire Danger Statement
is in effect for these areas this afternoon and evening. Some
thunderstorms are expected to develop this evening and overnight,
which could result in brief heavy rain, lightning strikes, and
gusty and erratic winds. After today, fire weather conditions will
decrease as moisture returns and temperatures drop below normal.
The next fire weather day looks to be on Sunday when critical RHs
returns across the western half of our CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  63  52  69 /  50  60  50  20
Carlsbad                       47  62  47  71 /  50  70  50  20
Dryden                         59  75  57  75 /  30  20  20  30
Fort Stockton                  53  65  51  70 /  20  50  40  30
Guadalupe Pass                 43  56  47  64 /  30  60  50  30
Hobbs                          48  62  46  70 /  60  70  50  20
Marfa                          39  64  40  66 /  10  50  30  40
Midland Intl Airport           53  63  52  70 /  50  60  50  20
Odessa                         52  63  50  70 /  50  60  60  20
Wink                           51  65  50  73 /  40  70  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

88/10
Hazardous weather outlook, Apr 28, 1:56 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Wed Apr 28 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
156 PM CDT Wed Apr 28 2021 /1256 PM MDT Wed Apr 28 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this afternoon
and tonight. Lightning will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 28, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
413 PM CDT Wed Apr 28 2021

TXZ051-052-282200-
Martin TX-Howard TX-
413 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD AND
SOUTHEASTERN MARTIN COUNTIES UNTIL 500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 14 miles northeast of Greenwood, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Spring, Stanton, Forsan, Lomax, Big Spring Country Club, Big
Spring McMahon-Wrinkle Airpark, Stanton Municipal Aiport and Elbow.

This includes Interstate 20 between mile markers 151 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10188 3229 10189 3236 10139 3209 10136
TIME...MOT...LOC 2112Z 264DEG 18KT 3220 10176

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:19 PM CDTSpecial Weather StatementMAFHoward56 min
Apr 27, 7:32 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry58 min
Apr 27, 7:35 PM CDTSpecial Weather StatementMAFEctor40 min
Apr 27, 7:43 PM CDTAreal Flood AdvisoryMAFMitchell, Scurry3 hr
Apr 27, 7:58 PM CDTTornado Warning Tornado observedMAFScurry47 min
Apr 27, 7:59 PM CDTSevere Thunderstorm WarningMAFMitchell34 min
Apr 27, 8:05 PM CDTSevere Thunderstorm WarningMAFMartin, Midland40 min
Apr 27, 8:31 PM CDTSpecial Weather StatementMAFHoward44 min
Apr 27, 9:24 PM CDTSpecial Weather StatementMAFScurry51 min
Apr 27, 9:37 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry53 min
Apr 27, 10:22 PM CDTSpecial Weather StatementMAFHoward38 min
Apr 27, 11:05 PM CDTSpecial Weather StatementMAFScurry40 min
Apr 27, 11:34 PM CDTSpecial Weather StatementMAFCrane, Midland56 min
Apr 27, 11:37 PM CDTSpecial Weather StatementMAFHoward38 min
Apr 27, 11:40 PM CDTAreal Flood AdvisoryMAFCrane, Glasscock, Midland, Pecos, Upton3 hr
Apr 27, 11:49 PM CDTSpecial Weather StatementMAFBorden, Dawson41 min
Apr 28, 12:08 AM CDTAreal Flood AdvisoryMAFHoward, Mitchell, Scurry3 hr
Apr 28, 12:15 AM CDTSevere Thunderstorm WarningMAFHoward, Mitchell, Scurry60 min
Apr 28, 12:36 AM CDTSevere Thunderstorm WarningMAFCrane, Midland, Pecos, Reagan, Upton54 min
Apr 28, 1:33 AM CDTSpecial Weather StatementMAFGlasscock, Howard, Midland, Mitchell57 min
Apr 28, 3:49 AM CDTSpecial Weather StatementMAFReagan41 min
Apr 28, 4:24 AM CDTSpecial Weather StatementMAFReagan51 min
Apr 28, 4:27 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan33 min
Apr 28, 5:00 AM CDTSpecial Weather StatementMAFMitchell45 min
Apr 28, 4:36 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell39 min
Apr 28, 4:52 PM CDTSpecial Weather StatementMAFGlasscock38 min
Apr 28, 4:54 PM CDTSpecial Weather StatementMAFBorden, Dawson51 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningMAFGlasscock26 min
Apr 28, 5:12 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell63 min
Apr 28, 5:39 PM CDTSpecial Weather StatementMAFBorden66 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.